West Virginia, 2019

Winter Storm in West Virginia, February 1, 2019

February 1, 2019 · NWS RLX · 7 events in 7 counties and zones

A surface warm front and quick moving mid level disturbance brought snow to the middle Ohio River Valley and central Appalachians on the 1st. Arctic air was in place ahead of this system, leading to very efficient snowfall which quickly accumulated on the ground.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A surface warm front and quick moving mid level disturbance brought snow to the middle Ohio River Valley and central Appalachians on the 1st. Arctic air was in place ahead of this system, leading to very efficient snowfall which quickly accumulated on the ground. The snow mixed with sleet and freezing rain by the afternoon as warmer air moved in aloft. Along the Ohio River in Tyler County, 5 inches of snow fell near Sistersville. Similar amounts were measured across northern Doddridge County, with 5 inches in Center Point and 4 inches in West Union. In Harrison County, 5-6 inches were common around and north of Clarksburg. Six inches of snow also fell across much of Taylor County, and into the Elkins area of Randolph County. Harmon, in northeast Randolph County received 8 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 1, 12:50 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 1, 12:50 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1250 AM EST Fri Feb 1 2019

.SYNOPSIS...
Snow expected overnight into late Friday, mainly north. Milder
for the weekend and into the next work week. Weak front expected
Monday night followed by a stronger system on Thursday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 945 PM Thursday...

Forecast is still on track. Did some minor tweaking to the
weather grids and updated total snowfall amounts. Also, added
some ice accumulations to represent the freezing rain/drizzle
as the snow becomes mixed in the late morning into the
afternoon. Lastly, let the Wind Chill Advisory for the
northeast mountains expire as the criteria is no longer met due
to warm air advection causing temperatures to rise overnight.

As of 800 PM Thursday...

Forecast is still very much on track. Only made minor
adjustments to POPs by increasing them in areas where it was
necessary.

As of 252 PM Thursday...

Clouds will overspread the area this evening. Should clouds
remain thinner than expected for some areas early in the
evening, temps will fall more than currently indicated. However,
warm advection will kick in overnight causing temps to rise.

Snow will overspread our northern counties after midnight with
generally 1 to 3 inches expected by dawn north of an east-west
line extending from McArthur OH to Marlinton WV. Additional snow
will fall on Friday morning north of this line with storm total
accumulations of 2 to 4 inches, except 4 to 6 inches over our
northern mountain counties. Snow will diminish to freezing
rain/drizzle before ending late Friday.

Farther south, it's a bit more complicated. First off, snow
starts later, more toward dawn on Friday. While the preferred
NAM trended colder, especially along I-64, rain/freezing rain is
still expected to mix in with the snow over our southern
counties and elsewhere toward midday as deeper moisture exits
and we lose ice in the clouds. While QPF is light and snow
amounts don't meet advisory criteria, the likelihood of snow
beginning during the morning commute with cold pavement, and
then the possibility of rain falling on the cold ground and
untreated roads icing up necessitated the issuance of a winter
weather advisory for our southern counties as well.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 110 PM Thursday...

Mainly quiet weather in the short term period. Precipitation
will gradually start to taper off late Friday night into early
Saturday behind the departing system, with any lingering snow
gradually changing over to drizzle or freezing drizzle. Plenty
of cloud cover lingering across the area will keep overnight
lows rather mild as compared to recently, with lows Saturday
morning in the mid 20s to lower 30s.

Dry Sunday for most of the forecast area. A passing wave across
the far north may generate some light drizzle across far
northern zones Sunday, but most areas should remain dry. A
stronger low pressure system will move into the area at the
start of the long term period.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 210 PM Thursday...

The warming trend continues into the long term period, just in
time for the next system to enter into Central Appalachia.
Warmer temperatures in place will maintain precipitation moving
into the area Monday morning as rain and holding steady through
Tuesday. A brief reprieve will occur Tuesday afternoon before
another passing shortwave crosses through the region and
overspreads the CWA with more rain Wednesday. Long wave trough
centered over the Rockies will push a cold front towards the
eastern CONUS later on in the week, bringing the return of below
average temperatures.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 1241 AM Friday...

Deteriorating flight rules expected the remainder of tonight
through Fri morning.

Large area of -SN expected to spread eastward overnight
resulting in lowering CIGs and VSBYs. Greatest impacts from
06z-12z should be at KCKB to KPKB where IFR conditions should
occur at times as snow becomes more established. -SN should
then spread across remainder of the regional aerodromes late
tonight through Fri morning with IFR or worse expected at nearly
every airport at some point this morning. Snow may gradually
switch over to -FZDZ or -FZRA/-RADZ during the day as moisture
values decrease in the snow growth zone aloft. Precip should end
from west to east in the afternoon, but low CIGs likely to then
persist through remainder of the TAF period.

Generally weak/vrb sfc winds overnight, becoming more SWrly 5
to 10 kts during the day.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage and duration of snow may differ
from ongoing TAFs. Frequent fluctuations of VSBYs and flight
rules possible during periods of heavier snow. Confidence is
lowest on transition timing from -SN to -FZDZ.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   FRI 02/01/19
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    M    H    H    H    H    L    L    H    H

AFTER 06Z SATURDAY...
IFR possible in stratus over the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 7 PM EST this evening for
     WVZ007>011-016>020-028>032-039-040-521>526.
     Winter Weather Advisory from 4 AM early this morning to 7 PM
     EST this evening for WVZ005-006-013>015-024>027-033-034-
     515>520.
OH...Winter Weather Advisory until 7 PM EST this evening for OHZ066-
     067-075-076-083>086.
     Winter Weather Advisory from 4 AM early this morning to 7 PM
     EST this evening for OHZ087.
KY...Winter Weather Advisory from 4 AM early this morning to 7 PM
     EST this evening for KYZ101>103-105.
VA...Winter Weather Advisory from 4 AM early this morning to 7 PM
     EST this evening for VAZ003-004.

&&

SYNOPSIS...ABE/SL/JZ/MEK
NEAR TERM...ABE/JZ
SHORT TERM...SL
LONG TERM...MEK
AVIATION...RQH
Hazardous weather outlook, Jan 31, 2:54 PM EST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
254 PM EST Thu Jan 31 2019

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-521-
522-524-525-012000-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
254 PM EST Thu Jan 31 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST FRIDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>520-012000-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
254 PM EST Thu Jan 31 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-012000-
Northwest Pocahontas-Southeast Randolph-
254 PM EST Thu Jan 31 2019

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST FRIDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

ABE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Tyler

When
February 1, 3:00 AM EST to 3:00 PM EST
Where
Tyler forecast zone
Reported by
Department of Highways
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

Winter Storm, Doddridge

When
February 1, 3:00 AM EST to 3:00 PM EST
Where
Doddridge forecast zone
Reported by
Other Federal Agency
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

Winter Storm, Harrison

When
February 1, 3:00 AM EST to 3:00 PM EST
Where
Harrison forecast zone
Reported by
Department of Highways
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Winter Storm, Taylor

When
February 1, 3:00 AM EST to 3:00 PM EST
Where
Taylor forecast zone
Reported by
Department of Highways
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

Winter Storm, Barbour

When
February 1, 3:00 AM EST to 3:00 PM EST
Where
Barbour forecast zone
Reported by
Trained Spotter
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

Winter Storm, Southeast Randolph

When
February 1, 3:00 AM EST to 3:00 PM EST
Where
Southeast Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Winter Storm, Northwest Randolph

When
February 1, 3:00 AM EST to 3:00 PM EST
Where
Northwest Randolph forecast zone
Reported by
Trained Spotter
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795660, 795661, 795662, 795663, 795664, 795665, 795666.